Group Work

Friday, March 17
12:00pm - 12:30pm
ASGW Featured Session
Program ID #618, 2nd Floor, Poster Area 4
Group Work in Cultural Context: Working with LGBTQ Members
30-Minute Poster Session
Kerrie R. Fineran, Amber Lange, Cassandra Halbert, Brooke E. Wright, Alyssa Hale, Christie Jenkins
This poster will focus on what group workers need to consider when working with LGBTQ individuals in group settings. Best practices for running both LGBTQ specific and non-specific groups and will be presented. Perspectives from advanced group workers will be highlighted.

 

Friday, March 17
1:00pm - 1:30pm
Program ID #638, 2nd Floor, Poster Area 10
Preparing Groups To Talk Constructively About Cultural Issues
30-Minute Poster Session
Derek X. Seward
Cultural diversity can be a challenging topic to discuss in groups. This poster session explores students’ personal and interpersonal barriers to multicultural training that can stifle constructive group dialogue. A group activity will be presented to help counselor educators and supervisors create an environment conducive to multicultural learning.

 

Friday, March 17
2:00pm - 2:30pm
Program ID #652, 2nd Floor, Poster Area 10
International Group Counseling Outreach and Research Project in Malawi
30-Minute Poster Session
Lorraine J. Guth, Kimberly K. Asner-Self
This poster session focuses on an international group work outreach and research effort being conducted in two primary schools in Malawi, Africa. This project will be discussed through the lens of a group stage conceptualization. The importance of using a culturally responsive approach when conducting research and the steps taken during the initial, transition, working, and ending stages of this project will be shared. The successes/obstacles encountered and the importance of collaboration with the host country will be emphasized.

 

Friday, March 17
4:00pm - 4:30pm
Program ID #680, 2nd Floor, Poster Area 10
A Meta-Analytic Comparison of Individual vs. Group CBT for Anxiety
30-Minute Poster Session
Karla Weir
Cognitive-behavioral therapy is the treatment of choice for anxiety disorders. However, the literature does not indicate whether individual CBT or group CBT provides more efficacious treatment for clients with anxiety disorders. This meta-analysis reviews the literature that compares these treatment modalities and concludes that there are no significant differences. Implications for mental health practitioners will be discussed.

 

Friday, March 17
5:00pm - 5:30pm
Program ID #693, 2nd Floor, Poster Area 9
Prompting Self-Awareness Through Reflective Group Activities
30-Minute Poster Session
Caroline M. Brackette
Self-awareness is the beginning of a journey and can be the catalyst for a higher level of learning and engagement throughout a person’s lifetime. The presenter will highlight pedagogical models that focus on creating new knowledge through personal experience, self-awareness, and reflection that can be used to foster greater self-awareness. The presenter will also discuss the facilitation and processing of a series of creative exercises that participants will be able to incorporate into their own group sessions.

 

Saturday, March 18
12:00pm - 12:30pm
Program ID #727, 2nd Floor, Poster Area 13
Mindfulness-Existential Group Therapy for Terminally Ill Individuals and Caretakers
30-Minute Poster Session
Anna McGowan, Angie Martin
This poster session will address the psychosocial needs of terminally ill individuals and informal caregivers. The session is designed to present existing research on the use of mindfulness-based stress reduction (MBSR) and existential techniques in group therapy with these populations separately. Based on the literature, a heterogeneous group integrating both populations and using MBSR combined with existential techniques is proposed.

 

Sunday, March 19
9:00am - 9:30am
Program ID #811, 2nd Floor, Poster Area 11
Building Simple Solutions to Remedy Wait Lists
30-Minute Poster Session
Debra Murray
Wait lists are detrimental for those in need. Therefore, the purpose of this research was to examine pre-engagement practices and present a model for implementation to bridge gaps in mental health services. This is a practical approach in which individuals are assessed, stage of change is identified, and individuals are provided with information, interactive activities, and motivational interviewing. Take-home resources will also be provided for practitioners to implement a pre-engagement group.

 

Sunday, March 19
11:00am - 11:30am
Program ID #839, 2nd Floor, Poster Area 11
Adventure Therapy: A New Perspective in Intensive Outpatient Programs
30-Minute Poster Session
Brandi Engel Cihlar
Combining social learning theory and adventure therapy, the presenters have designed a curriculum for an intensive outpatient program that is breaking barriers. Individuals find awareness, act on the awareness, and then assimilate that knowledge into their treatment, allowing for maximum benefits in this type of environment. A curriculum of 50-plus groups has been developed to create real experiences for clients with a mixture of activities and assimilation that is engaging, exciting, and supportive.

 

Sunday, March 19
12:00pm - 12:30pm
ASGW Featured Session
Program ID #849, 2nd Floor, Poster Area 7
Group Interventions in Disaster Mental Health
30-Minute Poster Session
Rebecca Rodriguez, Cynthia Stewart, Jonathon Kovalsky, Lauren Dershowitz, Maggie Zielinski
This poster session will review the use of group-based interventions after a disaster or traumatic event.  Initial responses in disaster mental health are often individually focused, yet groups have the potential to be an effective response for multiple reasons.  Presenters will highlight benefits of groups, discuss potential uses of groups in different settings and review existing models, and examine some of the challenges of using group-based interventions in disaster situations.

 

 

REGISTER NOW FOR THE LOWEST RATES!

Professional / Regular
$495

New Professional / Student / Retiree
$365

Nonmember Attendee
$645

Nonmember Student
$485

Register Online